While it remains to be confirmed if Lamar Odom took “herbal Viagra” pills, health experts say it’s wise to steer clear of them because they’re not regulated. (Photo: Malone/FAMEFLYNET PICTURES)
Former NBA star Lamar Odom is hospitalized and in critical condition after he was found unresponsive Tuesday (Oct. 13) afternoon in a Las Vegas-area brothel.
Odom had been at the Love Ranch brothel since Saturday, and owner Dennis Hof told TMZ.com that he was taking eight to 10 herbal Viagras at a time during his stay. Hof says that “there was no sign of drugs at all” in Odom’s room but that he had requested a bottle of cognac. But new reports say that both cocaine and opiates have been found in Odom’s system, and his condition is being treated as an overdose.
He was discovered unconscious while vomiting and foaming at the mouth, Hof told the New York Daily News. The 35-year-old is in a coma and may have had a stroke while unconscious, likely incurring brain damage.
Khloé Kardashian, who is Odom’s ex-wife, and her family reportedly rushed to the hospital to be with Odom. His friend and former teammate Kobe Bryant also reportedly left a Los Angeles Lakers’ preseason game early to be at his bedside.
While it’s not yet known if the herbal Viagra is partially to blame for Odom’s current condition or what brand he was using, experts have previously expressed concerns about herbal Viagra. The Food and Drug Administration also issued multiple warnings about several herbal sexual enhancement pills earlier this year. (Watch the video below for more on the safety concerns associated with herbal viagra.)
Among the warnings: Many herbal sexual stimulants contain sildenafil, the active ingredient in Viagra, which may interact with nitrates in some prescription drugs and can lower blood pressure to “dangerous levels.”
“If someone is taking one pill after another, especially if it’s being added to alcohol, then it can be a deadly combination,” urologist S. Adam Ramin, MD, medical director of Urology Cancer Specialists in Los Angeles, who has not treated Odom, tells Yahoo Health.
Here’s why: An erection happens when blood vessels that go to the penis become dilated and more blood flows to the organ. But many erectile enhancers open blood vessels in other areas of the body as well, Ramin says.
If a person overdoses on these pills, all the blood vessels in the body open up and there isn’t enough blood pumping throughout the body. A person’s blood pressure can plummet, and consequently, blood flow slows throughout the body.
Once that happens, there isn’t enough oxygen being delivered to the person’s heart or brain, and he or she can collapse.
Sildenafil is the “least accurate” of these forms of medications, Ramin says, meaning it has the most impact on other parts of the body.
And don’t be fooled by the “herbal” label, says male fertility doctor Philip Werthman, MD, director of the Center for Male Reproductive Medicine and Vasectomy Reversal in Los Angeles. “There really isn’t such a thing as ‘herbal’ Viagra,” he tells Yahoo Health. “It’s a group of sexually enhancing compounds.”
Herbal sex enhancers are also not strictly controlled by a government agency, meaning it’s very possible for the actual dosage or concentration in any given tablet to be off. While a package may say a particular pill has 50 milligrams of sildenafil, it could contain more or less than that amount.
“A person may take it thinking, ‘It’s not as strong as if I took prescribed medication, so I’m going to double or triple up on it,’” Ramin says. “But in reality, it may be even stronger. It can be quite dangerous.”
Other ingredients in these pills can be problematic too. Many herbal remedies contain a combination of different extractions, but “nobody knows how these different chemicals interact with each other and how they may be potentially dangerous,” Ramin says.
And if a person consumes alcohol or takes other drugs at the same time (Odom reportedly had cocaine and opiates in his system), it can be a potentially lethal cocktail.
Werthman calls herbal sexual enhancers “really dangerous” and says people should avoid them altogether. “It’s easy enough to get a prescription medication from a medical professional who is well-trained,” he says.
He also warns that “herbal” doesn’t mean a product is all-natural and has no side effects. “Anything that’s strong enough to cause an effect is strong enough to cause a side effect,” he says.
According to reports, Odom is still unconscious and on a respirator.
Read This Next: Warning: Too Many Dietary Supplements May Increase Cancer Risk